Opioid–Induced Neurotoxicity

Last modified: August 10, 2013 12:05:46 PM

Opioid-induced neurotoxicity

Opioid-induced neurotoxicity is when a drug based on the natural or synthetic alkaloid of the opium poppy (Papaver somniferum) becomes poisonous and starts to destroy or damage the nerve tissue of the person who has ingested it.  While neurotoxicity caused by opioid ingestion is rare, it can occur in palliative care situations or in situations where a person is taking prescribed medication for non-medicinal purposes.

Opioid-induced neurotoxicity can occur with any type of opioid; however, it is more likely to occur when the opioid used contains active metabolites which are created when the opioid is processed by the liver.  The kidneys then attempt to excrete the metabolites, but the metabolites may build up due to a decrease in kidney function or dehydration.

Opioid medications that contain these metabolites include meperedine, morphine, codeine, and hydromorphone.

While Oxycodone also contains metabolites, research at the present time has not been able to determine if its specific metabolites can provoke neurotoxicity.  Another common cause of neurotoxicity is a sudden increase in opioid medication to treat symptoms such as breathlessness or pain.

The onset of neurotoxicity can occur a few days after the start of opioid-based treatment or after increasing the medication dose to a level where metabolites can build up.  Things that can increase the likelihood of developing neurotoxicity are dehydration, drugs that work to depress the central nervous system, and infection of any sort.  Symptoms of opioid-induced neurotoxicity syndrome are varied and may occur individually or at the same time; oftentimes the symptoms may be misdiagnosed.  The symptoms can include:

  • Seizures, involuntary muscle twitching and spasms
  • Confusion, disorientation, hallucinations
  • Decrease in consciousness level
  • Hyperalgesia, or a painful reaction to non-painful stimuli
  • Pain becoming generalized all over the body
  • Drowsiness.

Treatment varies due to the cause of the opioid-induced neurotoxicity.  If dehydration is a contributing factor, then intravenous fluid should work to eliminate the neurotoxicity.  If the syndrome is caused by a decrease in kidney function, a reduction in the amount of opioid medicine will usually result in a reversal of the syndrome.  If neurotoxicity occurs because of a sudden, dramatic increase in opioid dosage, reducing the dose or rotating to a different opioid-based medication will resolve the neurotoxicity issue.

Basically, opioid neurotoxicity is managed by re-hydrating a patient and rotating medications:  a patient who had been receiving a regular opioid dose for more than two weeks and has not developed neurotoxicity is unlikely to develop it unless infection, dehydration or reduced kidney function occur.  Opioids should never be discontinued in the treatment of severe pain and shortness of breath, especially for patients in palliative care.